Andrew Sanders MBChB1; Grant Ryan FRANZCA1; Jonathan Heather FRACS1
1National Burn Centre, Middlemore Hospital, Auckland, NZ
Since its first use in 1844 for anaesthesia in dental procedures, nitrous oxide has widely been considered as a safe analgesic and anaesthetic agent. However through its inactivation of vitamin B12 (cobalamin), nitrous toxicity can lead to bone marrow changes, neuropathy, and spinal cord degeneration.
We present a case of severe myeloneuropathy in an 11 year old male who sustained 45% TBSA burns in a bonfire explosion. Following three successful round of grafting over the first 6 weeks, he became neutropaenic and developed invasive pseudomonal infection which significantly slowed the progress of his wounds. He underwent multiple general anaesthetics for dressing changes and nitrous oxide was regularly used on the ward for turns in bed, mobilisation, and dressing changes. Over the subsequent 3 months, he developed progressive weakness affecting his upper and lower limb. Throughout his admission, he has been on nasogastric/jejunal feeding with supplementation for trace elements and vitamins. The complications in this case have been observed despite normal vitamin B12 levels. The rare complication of nitrous induced neuropathy is supported by raised homocysteine and methylmalonic acid levels.
Nitrous oxide is an effective and generally safe agent for short term analgesic and anaesthetic effect, and is regularly used in burns patients who have a significant cause of pain. It can not, however, be considered safe for long term use due to the serious complications of bone marrow suppression, immunosuppression, and myeloneuropathy.